MAUDE Adverse Event Report: SMITH & NEPHEW, INC. WRENCH 10MM X 13MM

SMITH & NEPHEW, INC. WRENCH 10MM X 13MM
Catalog Number 71075900
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/10/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during procedure, metal was very soft and chipping at teeth of wrench 10mm x 13mm which causes the wrench to slip and slide off nuts/bolts that make it unusable.Length of wrench is too long to be used effectively.Surgery was resumed, with a changed in surgical technique.It is unknown if there was any delay.Patient was not harmed.
 
Event or Problem Description
It was reported that during an ex-fix procedure, metal was very soft and chipping at the teeth of wrench 10mm x 13mm which causes the wrench to slip and slide off nuts/bolts that make it unusable.Length of the wrench is too long to be used effectively.Surgery was resumed after a non-significant delay.It is unknown how the procedure was finished.Patient was not harmed.
 
Additional Manufacturer Narrative
H6: health effect - impact code b5: describe event or problem and h6: health effect - impact code.
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.A visual inspection of the returned devices did reveal the stated failure mode.Both of the devices were found to be chipped on the 10mm end along the wrench tip, rendering the devices inoperable.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.These devices are reusable instruments that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: d4, h4 lot number, manufacturing date.

Brand Name
WRENCH 10MM X 13MM
Common Device Name
WRENCH
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15895568
Report Number1020279-2022-04869
Device Sequence Number5209795
Product Code HXC
UDI-Device Identifier00885556783788
UDI-Public885556783788
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71075900
Device Lot Number21ESC0034
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2022
Supplement Date Received by Manufacturer12/12/2022
01/27/2023
01/27/2023
Initial Report FDA Received Date12/01/2022
Supplement Report FDA Received Date12/19/2022
01/31/2023
01/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown